Q and A

Question

Is loosing weight from legs and buttocks a side effect?

I have been on meds for 18 months and have lost 16 kg, which is not really noticeable cause I am a big gal. However, I am a bit worried cause it looks like my legs are thinner as well as my buttocks. I have complained about this to my doctor and have now been referred to another physician as I am worried that this might be the side effects.

My viral load is 29 and CD4 count is 1079. My main worry is what if they change me and I don’t do well? Do you think it is the weight as I don’t remember when last I weighed less than 100kg.

After 18months can I really develop new symptons beside the discolouring of my nails?

Answer

Hi

Thank you for your question. I will try to answer each part, but you did not say which drugs you are using and which country you live in. This information would be helpful so the answer can be more specific.

Fat loss (from the face, arms, legs and buttocks) is a common side effect from using combinations that include either d4T (also called stavudine or Zerit) or AZT (also called zidovudine or Retrovir). AZT can also cause muscle loss from the buttocks and can cause darkening of the nails in Black people.

Switching the d4T or AZT to alternative drugs can slowly reverse some fat loss, though putting tissue back on the buttocks and face is difficult and even if it reverses it is a slow process. Exercise to increase leg and buttock muscle takes a lot of work, but can slowly build up to balance the lost fat.

The drugs you could switch to are either tenofovir or abacavir. Please speak with your doctor about which or these or other alternative may be better for you.

Your CD4 count and viral load show that the treatment is controlling HIV very well, but any unexplained weight loss should be discussed with your doctor in case it is a symptom of another illness.

32 comments

  1. Lisa Thorley

    Hi Tebogo,

    The medication that you’re taking contains an ARV called Dolutegravir. Dolutegravirthat is known to cause issues with weight as the following explains: https://i-base.info/htb/39183 and https://i-base.info/htb/38392 As increased weight is an issue, the best thing to do would be to talk to your doctor. Tell them that you’d like to change to a different combination.

  2. Tebogo

    Hi doc, my name is Tebogo from South Africa. I have been on arv tablets since 2017. I started taking zrt and change to alluvia and 2019 change to vultrip i was at the clinic then then I decided to consult the doc. She switch me to renega I’m experiencing belly fat, big tummy and thin legs now with this Renega. I try to talk to my doctor she said is because of the first medication I was taking before which was the vultrip or alluvia I’m really confused and stressed seeing myself every morning losing and losing my fats on my hight become thinner and thinner please help

Comment

Your email address will not be published. Required fields are marked *